A Method to Enlarge the Design Distance of BCH Codes and Some Classes of Infinite Optimal Cyclic Codes

  • Shanding Xu
  • Xiwang Cao
  • Chunming Tang
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10726)


Cyclic codes are a meaningful class of linearcodes due to their effective encoding and decoding algorithms. As a subclass of cyclic codes, Bose-Ray-Chaudhuri-Hocquenghem (BCH) codes have good error-correcting capability and are widely used in communication systems. As far as the design of cyclic codes is concerned, it is difficult to determine the minimum distance. It is well known that the minimum distance of a cyclic code of designed distance d is at least d. In this paper, by adjusting the generator polynomial slightly and using a concatenation technique, we present a method to enlarge the designed distance of cyclic codes and obtain two classes of \([pq,q-1,2p]\) cyclic codes and \([pq,p-1,2q]\) cyclic codes over GF(2). As a consequence, a class of infinite optimal [3p, 2, 2p] cyclic codes, where \(p\equiv {-1}\pmod 8\), with respect to the Plotkin bound over GF(2) is presented.


Cyclic code Cyclotomic sequence Finite fields 



This work was partially supported by the National Natural Science Foundation of China (Grant No. 11771007, 11601177 and 61572027). The first author was also supported by the Funding of Jiangsu Innovation Program for Graduate Education (Grant No. KYZZ15_0090), the Funding for Outstanding Doctoral Dissertation in NUAA (Grant No. BCXJ16-08), the Open Project Program of Key Laboratory of Mathematics and Interdisciplinary Sciences of Guangdong Higher Education Institutes, Guangzhou University (Grant No. GDSXJCKX2016-07) and the Funding of Nanjing Institute of Technology (Grant No. CKJB201606).


  1. 1.
    Lidl, L., Niederreiter, H.: Finite Fields. Cambridge University Press, Cambridge (1997)MATHGoogle Scholar
  2. 2.
    Ding, C., Helleseth, T.: New generalized cyclotomy and its applications. Finite Fields Appl. 4, 140–166 (1998)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Ding, C., Pless, V.: Cyclotomy and duadic codes of prime lengths. IEEE Trans. Inf. Theory 45, 453–466 (1999)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Ding, C., Helleseth, T.: Generalized cyclotomic codes of length \(p_1^{e_1} \cdots p_t^{e_t}\). IEEE Trans. Inf. Theory 45, 467–474 (1999)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Ding, C.: Cyclotomic constructions of cyclic codes with length being the product of two primes. IEEE Trans. Inf. Theory 58, 2231–2236 (2012)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Ding, C.: Cyclic codes from the two-prime sequences. IEEE Trans. Inf. Theory 58, 3881–3891 (2012)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Ding, C.: Cyclic codes from cyclotomic sequences of order four. Finite Fields Appl. 23, 8–34 (2013)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Sun, Y., Yan, T., Li, H.: Cyclic code from the first class whiteman’s generalized cyclotomic sequence with order 4. arXiv:1303.6378 (2013)
  9. 9.
    Ding, C., Du, X., Zhou, Z.: The bose and minimum distance of a class of BCH codes. IEEE Trans. Inf. Theory 61, 2351–2356 (2015)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Kewat, P., Kumari, P.: Cyclic codes from the first class two-prime Whiteman’s generalized cyclotomic sequence with order 6. arXiv:1509.07714 (2015)
  11. 11.
    Wang, Q.: Some cyclic codes with prime length from cyclotomy of order 4. Cryptogr. Commun. 9(1), 85–92 (2016). MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Whiteman, A.L.: A family of difference sets. Illinois J. Math. 6, 107–121 (1962)MathSciNetMATHGoogle Scholar
  13. 13.
    Ding, C.: Linear complexity of generalized cyclotomic binary sequences of order 2. Finite Fields Appl. 3, 159–174 (1997)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Brandstatter, N., Winterhof, A.: Some notes on the two-prime generator of order 2. IEEE Trans. Inf. Theory 51, 3654–3657 (2005)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Grassl, M.: Bounds on the minimum distance of linear codes.

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsNanjing University of Aeronautics and AstronauticsNanjingChina
  2. 2.Department of Mathematics and PhysicsNanjing Institute of TechnologyNanjingChina
  3. 3.Key Laboratory of Mathematics and Interdisciplinary Sciences, Guangdong Higher Education InstitutesGuangzhou UniversityGuangzhouChina

Personalised recommendations